Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2009, 3:03 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2009, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 5, 2009, 3:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:18 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 5, 2:18 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT SUN JUL 5 2009 .SYNOPSIS... FLOW IS FORECAST TO BECOME SLIGHTLY MORE AMPLIFIED THIS PERIOD AS SOUTHERN PLAINS RIDGING IS SQUASHED BY AN UPPER LEVEL LOW PUSHING INTO THE NORTHWESTERN U.S. MIDDLE LEVEL SHORTWAVES EJECTING OUT OF THE UPPER LOW WILL RIDE OVER THE RIDGE EXTENDING INTO THE NORTHERN PLAINS AND KEEP SENSIBLE WEATHER RATHER ACTIVE FOR THE NEXT WEEK OR SO. && .SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT... TODAYS FORECAST CHALLENGES ARE DICTATED BY THE INHERENT UNCERTAINTY ASSOCIATED WITH SHORTWAVES MOVING THROUGH FAST FLOW ALOFT. TEMPERATURES WOULD TYPICALLY BE ABOVE AVERAGE WITH A FLAT RIDGE BUILDING INTO THE NORTHERN PLAINS...BUT WITH SO MANY LITTLE WAVES CAUSING THE CHANCE FOR PRECIPITATION DURING MOST OF THE SHORT TERM...HIGHS AND LOWS WILL LIKELY BE CONTROLLED BY DURATION AND INTENSITY OF CLOUD COVER AND PRECIPITATION. FOR THIS REASON...FORECAST TEMPERATURES ARE CONSIDERABLY BELOW CLIMATOLOGY ON TUESDAY...WHEN EASTERLY FLOW AT THE SURFACE COMBINES WITH THICKER CLOUDS AND PRECIPITATION TO INHIBIT DAYTIME HEATING. CONCERNING PRECIPITATION...THE BEST CHANCES FOR MODERATE TO HEAVY ACCUMULATIONS ARE ON TUESDAY AFTERNOON AND WEDNESDAY EVENING/NIGHT. BOTH ARE ASSOCIATED WITH STRONGER/LARGER SHORTWAVES EJECTING OUT OF THE NORTHWESTERN UPPER LEVEL LOW...AND BOTH HAVE LESS MODEL SPREAD THAN WHAT IS TYPICALLY SEEN WITH THE WEAKER MESOSCALE RIDGE-RUNNERS AT THESE TIME RANGES. THUS...FORECAST GRIDS INDICATE HIGHER PRECIPITATION CHANCES DUE TO FAR LESS UNCERTAINTY AMONG THE 12 UTC GFS/ECMWF/NAM AND 09/15 UTC SREF MEAN THAN IS TYPICAL WITH SUMMER CONVECTION. ADDITIONALLY...THOSE MODELS HAVE SHOWN GOOD CONSISTENCY WITH THE ASSOCIATED KINEMATICS FOR THESE EVENTS. FOR OTHER TIMES...SIMPLY STUCK RELATIVELY CLOSE TO CLIMATOLOGY AND CONTINUITY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... ON THURSDAY THE MODELS BRING THE UPPER LOW MOVING ACROSS SOUTH CENTRAL CANADA TO WESTERN ONTARIO BY FRIDAY MORNING. AFTER THIS THERE ARE SOME DIFFERENCES IN THE MODELS...BUT THEY AGREE IN KEEPING A TROUGH OFF THE WEST COAST. THIS RESULTS IN EITHER ZONAL (WEST TO EAST) FLOW OVER NORTH DAKOTA OR RIDGING ALOFT. IN EITHER CASE...NOT CONFIDENT ON TIMING OR PLACEMENT OF ANY SHORTWAVES IN THIS FLOW REGIME. THUS HAVE KEPT A MENTION OF THUNDERSTORMS FOR THURSDAY...BUT THEN KEPT MENTION OUT OF FRIDAY THROUGH SUNDAY. && .AVIATION... WEAK HIGH PRESSURE OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH LOW PRESSURE OVER MONTANA. MAIN FOCUS FOR ANY CONVECTION TODAY IS MID LEVEL IMPULSES PROGGED TO MOVE ACROSS THE STATE AT PEAK HEATING TIME OF LATE AFTERNOON/EVENING. FIRST IMPULSE APPEARS TO BE MOVING TOWARDS KBIS FROM KDIK. THE SECOND STRONGER IMPULSE APPEARS TO BE OVER NW/NORTH CENTRAL ND AND IS FORECAST TO INCREASE AND MOVE SOUTHEAST. THE QUESTION IS WHETHER SURFACE TEMPERATURES WILL REACH MID 80S TO BEGIN SURFACE BASED CONVECTION...WITH MID CLOUD COVER HAMPERING HEATING. OTHERWISE VFR CONDITIONS TONIGHT. THE NEXT CHANCE OF PRECIPITATION IS MONDAY MORNING...MAINLY IN THE WEST...THEN STATEWIDE MONDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHECK/JV
Hazardous weather outlook, Jul 5, 3:43 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 443 AM CDT SUN JUL 5 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 443 AM CDT SUN JUL 5 2009 /343 AM MDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM ALBERTA AND SASKATCHEWAN WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA TODAY WITH ISOLATED THUNDERSTORMS ELSEWHERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR WIDESPREAD PRECIPITATION WOULD OCCUR MONDAY NIGHT THROUGH TUESDAY NIGHT...AND WEDNESDAY NIGHT INTO THURSDAY. SOME OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE. LESSER CHANCES OF PRECIPITATION ARE EXPECTED IN BETWEEN THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:25 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 50 min |
| Jul 5, 3:49 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 56 min |
| Jul 5, 4:31 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 59 min |
| Jul 5, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.